Alert archive / Wisconsin / Special Weather Statements in 2017

Special Weather Statement, NWS Twin Cities, MN

September 25, 2017Chippewa County, Pepin County, Wisconsin

NWS Twin Cities, MN issued this special weather statement at Sep 25, 2017, 3:12 PM CDT for Chippewa County, Pepin County, Wisconsin. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 25, 2017, 3:12 PM CDT (20:12 UTC)
Expired
Sep 25, 2017, 4:15 PM CDT
In force
63 min
Issued by
NWS Twin Cities, MN

Counties Chippewa County, WI, Pepin County, WI

The radar

The La Crosse radar (KARX), 128 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.2 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2017-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2017-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
499 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

708 
WWUS83 KMPX 252012
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
312 PM CDT MON SEP 25 2017

WIZ025>028-252115-
Chippewa-Dunn-Eau Claire-Pepin-
312 PM CDT MON SEP 25 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN PEPIN...
SOUTHEASTERN DUNN...CENTRAL CHIPPEWA AND WESTERN EAU CLAIRE
COUNTIES THROUGH 415 PM CDT...

At 311 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Eagleton to The Big Swamp Area. Movement
was northeast at 25 mph.

Winds in excess of 30 mph and nickel size hail are possible with
these storms.

Locations impacted include...
Eau Claire, Chippewa Falls, Altoona, Lake Hallie, Bloomer, Lake
Wissota, Cornell, Elk Mound, Tilden, Rock Falls, Caryville and
Holcombe.

This includes the following highways...
 Interstate 94 in Wisconsin between mile markers 53 and 76.
 U.S. Highway 53 between mile markers 86 and 115.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

LAT...LON 4459 9141 4460 9189 4513 9160 4530 9119
      4529 9103 4529 9102
TIME...MOT...LOC 2011Z 225DEG 23KT 4506 9139 4460 9184 

$$

JPC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Sep 25, 12:32 PM CDT, 2 hours 40 minutes earlier.

Area forecast discussion, Sep 25, 12:32 PM CDT, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1232 PM CDT Mon Sep 25 2017

.UPDATE...
Issued at 1211 PM CDT Mon Sep 25 2017

Updated to include 18z aviation discussion below.

&&

.SHORT TERM...(Today and tonight)
Issued at 355 AM CDT Mon Sep 25 2017

As of 3AM this morning, a slug of rain showers with a few embedded
thunderstorms was streaming northeast through southwestern MN and
will continue expanding across most of southern MN. The actual
front was from near Rice Lake, WI through Albert Lea, MN as of
this writing.

The front will continue very slowly working east today, and with
this system, the cool side of the boundary has been and will
continue to be a focus of widespread precipitation.  Large scale
forcing is best along to the west of the front owing to upper
level vorticity advection with repeat ripples in southwesterly
flow and the strong south to north oriented jet streak from South
Dakota through Ontario and hence strong differential divergence
across Minnesota today and tonight. Weak instability also exists
in the vicinity of the front, so a few embedded thunderstorms will
remain possible.

There are two main shortwaves to take note of for today. The first
one is approaching this morning with the aforementioned slug of
rainfall moving through. There will likely be a period this
afternoon where the precip comes to an end or is very
scattered/isolated. The next wave pushes in this evening and
delivers round two of widespread rain with embedded thunderstorms.
Hourly pops reflect these two separate waves with a lull in
between. Expect rain to continue through the overnight hours
mainly across MN. Western WI won't see the widespread slug of rain
that parts of MN will as the second wave takes more of a westerly
course.

Highs today will be held in the 50s and 60s across most of MN, but
with the front moving slowly, much of western WI and parts of
extreme southern MN will still be within the warmer airmass
through at least a decent portion of today. Hence highs in the 70s
and even a few 80s near Eau Claire are plausible but highly
dependent on the frontal placement through this afternoon.

.LONG TERM...(Tuesday through Sunday)
Issued at 355 AM CDT Mon Sep 25 2017

Tuesday/Tuesday night weather remains clear as todays system will
quickly move off to the northeast, ending any precipitation across
the area by early Tuesday evening.

Models are more consistent for the system moving southward across
the Upper Midwest Thursday. The earlier outliers are more subtle
and less aggressive with the short wave moving southeast across
the region. Therefore, precipitation chances remain low, but a re-
enforcing shot of colder air remains in the forecast. The
possibility of a frost still looks favorable for portions of west
central Wisconsin Saturday morning as the surface high moves
overhead. Elsewhere, return flow develops and conditions do not
look as favorable of a frost in southern/central Minnesota.

Once Thursday/Friday system departs the area, the combination of
return flow at the surface, and an upper ridge building eastward,
a gradual warm up is expected. However, I don't see any 80s
returning, but a few 70s are not out of the question by Sunday and
early next week /October 1st week/.

Although the aforementioned upper ridge building across the
Rockies, and into the Northern Plains/Upper Midwest next weekend
looks reasonable based on the ensemble means of the NAEFS/GEFS,
there remains some concern with leftover energy from the departing
long wave trough that has plagued the western half of the nation
since last week. Some of the models have an upper low forming in
the desert southwest this week and slowly moving this upper low
northeast, underneath the developing upper ridge. The latest run
of the GFS/EC has the upper low merging/absorbing in the mean long
wave trough reforming across the Pacific Northwest. This is
roughly late next weekend. There remains a lot of spread in the
ensembles with the developing long wave trough in the Pacific and
the strength of embedded short waves moving inland across the
Pacific Northwest. This will have a large impact on how the upper
low merges/absorbed into the overall pattern change. Basically
this means that next weekend could be unsettled as this upper low
becomes more apparent in the mean flow.

Past next weekend, the CFS ensemble over the past few runs does
support another warmer period developing the first and second week
of October. This is based on a significant long wave trough
developing across the eastern Pacific, which will lead to ridging
across southern Canadian, and portions of the northern United
States.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1211 PM CDT Mon Sep 25 2017

TAF sites, except for KEAU which is VFR, are a combination of
MVFR/IFR behind the front which has now passed through all TAF
sites except KEAU. OVC skies are expected to remain in place
through midday tomorrow behind the front, with all sites dropping
to IFR by late tonight and remaining there overnight through
daybreak with only slow improvement during the day tomorrow to
potentially MVFR. Isolated to scattered rain showers will continue
to drift through the area later this afternoon through tonight,
with possibly some reductions in visibility to MVFR but the main
impacts will be low ceilings and fog development overnight.
Thunder chances are nil for western TAFs and slightly possible for
eastern TAFs so have opted to remove its mention at this point.
Winds will remain in the 5-10kt speed range, gradually backing
from N to WNW through the next 24 hours.

KMSP...Ceilings are expected to remain below 1700ft through midday
tomorrow, including IFR ceilings through tomorrow morning. There
may be some wobbling with ceilings into lower portions of MVFR
range this afternoon but IFR ceilings are expected to prevail.
Best window for sustained rainfall will come again late this
evening through much of the overnight hours with fog likely during
the morning push. IFR visibility cannot be ruled out but have held
at MVFR visibility (although conditions will be IFR due to
ceilings).

/OUTLOOK FOR KMSP/
Wed...VFR. Winds NW 5-10 kts.
Thu...Mainly VFR. Chc of afternoon -SHRA/MVFR. Winds W 5-10 kts.
Fri...VFR. Winds N 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

UPDATE...JPC
SHORT TERM...SPD
LONG TERM...JLT
AVIATION...JPC
Hazardous weather outlook, Sep 25, 11:59 AM CDT, 3 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1159 AM CDT Mon Sep 25 2017

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
261000-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1159 AM CDT Mon Sep 25 2017

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms can be expected through tonight across
eastern Minnesota into western Wisconsin. The severe weather
threat is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Special weather statement, Sep 25, 3:12 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
312 PM CDT MON SEP 25 2017

WIZ025>028-252115-
Chippewa-Dunn-Eau Claire-Pepin-
312 PM CDT MON SEP 25 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN PEPIN...
SOUTHEASTERN DUNN...CENTRAL CHIPPEWA AND WESTERN EAU CLAIRE
COUNTIES THROUGH 415 PM CDT...

At 311 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Eagleton to The Big Swamp Area. Movement
was northeast at 25 mph.

Winds in excess of 30 mph and nickel size hail are possible with
these storms.

Locations impacted include...
Eau Claire, Chippewa Falls, Altoona, Lake Hallie, Bloomer, Lake
Wissota, Cornell, Elk Mound, Tilden, Rock Falls, Caryville and
Holcombe.

This includes the following highways...
 Interstate 94 in Wisconsin between mile markers 53 and 76.
 U.S. Highway 53 between mile markers 86 and 115.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

LAT...LON 4459 9141 4460 9189 4513 9160 4530 9119
      4529 9103 4529 9102
TIME...MOT...LOC 2011Z 225DEG 23KT 4506 9139 4460 9184

JPC

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 4:10 PM CDTSpecial Weather StatementMPXRusk35 min
Sep 25, 4:15 PM CDTSpecial Weather StatementMPXChippewa30 min

Nearby

Special Weather Statements in Wisconsin, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.